Alert archive / North Carolina / Tornado Warnings in 2004

Tornado Warning 76, NWS Wakefield, VA

September 28, 2004Camden County, Pasquotank County, North Carolina

NWS Wakefield, VA issued this tornado warning at Sep 28, 2004, 11:44 AM EDT for Camden County, Pasquotank County, North Carolina. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2004, 11:44 AM EDT (15:44 UTC)
Expired
Sep 28, 2004, 12:00 PM EDT
In force
16 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

Counties Camden County, NC, Pasquotank County, NC

The radar

The Norfolk radar (KAKQ), 113 km from the middle of the area, began a volume at 15:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 28, 11:25 AM EDTTornado WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 3.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2004-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2004-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1368 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KAKQ 281544
TORAKQ
NCC029-139-281600-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
1144 AM EDT TUE SEP 28 2004

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  CAMDEN COUNTY IN NORTHEAST NORTH CAROLINA
  PASQUOTANK COUNTY IN NORTHEAST NORTH CAROLINA

* UNTIL NOON EDT

* AT 1142 AM EDT...THE PUBLIC REPORTED A TORNADO NEAR                
  WEEKSVILLE...MOVING NORTH AT 40 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  WHITEHALL SHORES...BELCROSS...CAMDEN AND BARTLETT BY 1150 AM EDT...
  INDIANTOWN BY 1155 AM EDT...

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3616 7622 3620 7628 3644 7620 3635 7611
      3634 7604 3631 7600 3620 7605 3628 7613
      3628 7619 3619 7607 3613 7610

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Sep 28, 11:05 AM EDT, 39 minutes earlier.

Area forecast discussion, Sep 28, 11:05 AM EDT, 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
1105 AM EDT TUE SEP 28 2004

TORNADO WATCH ISSUED AS SOME CELLS IN NC AND SE VA SHOWING SOME WK
ROTATION...AND DUE TO INCRSG LLVL WNDS IN AKQ VWP...AND INSTBLTY
PRESENT...ENOUGH OF A TORNADO THREAT FOR WATCH.

JEANNE REMNANTS ARE TRACKING CNSDRBLY N AND W OF WHERE IT WAS
FORECASTED YSTRDY...AND BASED ON CURRENT SATELLITE AND RADAR
TRENDS...FLOOD WATCH BEING TRIMMED ON THE SE SIDE.  WATCH WILL NOW
BE IN EFFECT FROM BRUNSWICK COUNTY...THRU RIC AND TRI CITIES...THRU
THE NRN NECK...AND LWR MD.  AREAS FROM EMPORIA TO AKQ...WILLIAMSBURG
AND VA ERN SHORE ON SE ARE OUT OF THE WATCH.  ENHNCD BAND OF RAIN
AND THUNDER AIMING FOR AREAS ALG AND NW OF THE I-85 AND I-95
CORRIDOR...PSBLY XTNDG A LTL E ONCE JEANNE REMNANTS TRACK ARND THE
MD/VA BRDR.  BRKS IN CLOUDS OVR SE VA AND NE NC...AND CURRENT TEMPS
IN RAIN AREAS ALSO RTHR WARM...SO TEMPS BEING RAISED A LTL.  ISOLD
TORNADO THREAT STILL EXISTS...BUT DIRECTIONAL SHEAR NOT QUITE THE
SAME AS PAST TROPICAL REMNANTS...WL KP CLOSE EYE ON RADAR SINCE SOME
SUNSHINE MAY DSTBLZ SOME AREAS.

AREAS IN THE FLOOD WATCH CAN EXPECT 1-3 WTH ISOLD AMOUNTS ABV 4.
HIGHEST AMOUNTS WL BE FRTHST N AND W.  AREAS NOT IN THE WATCH CAN
SEE 1-2 IN CNVCTV BANDS...WHCH CUD PRODUCE SOME MINOR URBAN
FLOODING IN HMPTN RDS...BUT NOT WDSPRD ENUF TO KP IN FLOOD WATCH.

ON CSTL WTRS...WNDS AND SEAS EVOLVING SIMILAR TO FCST...SO HEADLINES
REMAIN IN TACT...AND ONLY MINOR ADJUSTMENTS IF ANY.

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH AND TORNADO WATCH MZD021>025.
NC...TORNADO WATCH NCZ012>017-030>032-102.
VA...FLOOD WATCH VAZ048>049-060>083...TORNADO WATCH
VAZ063>064-070>078-080>100.

MARINE...SMALL CRAFT ADVSY ATLC WTRS FROM CHINCOTEAGUE TO CURRITUCK
BEACH LIGHT.

NS

PREV AFD BELOW------------------------------------------------------

.SYNOPSIS...
TROPICAL DEPRESSION JEANNE WILL MOVE ACROSS THE WESTERN CAROLINAS
THIS MORNING...THEN MOVE ACROSS THE LOWER PORTION OF CHESAPEAKE
BAY THIS AFTERNOON AND OFF THE LOWER DELMARVA PENINSULA THIS
EVENING. HIGH PRESSURE WILL BUILD IN FROM THE GREAT LAKES REGION
WEDNESDAY AND THURSDAY. THE HIGH WILL EXTEND ACROSS THE MID AND
NORTHERN ATLANTIC COASTS FRIDAY AND SATURDAY...AS A COLD FRONT MOVES
THROUGH THE UPPER MIDWEST AND INTO THE OHIO VALLEY REGION. THE COLD
FRONT WILL MOVE ACROSS THE REGION SUNDAY...PUSHING OFF THE MID
ATLANTIC COAST SUNDAY EVENING.

&&

.SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)...
REMNANTS OF JEANNE AND ASSOCIATED LOW PRESSURE CENTER OVER WESTERN
SOUTH CAROLINA WILL CONTINUE TO LIFT NORTHWARD AND INTO CENTRAL
NORTH CAROLINA THIS MORNING...AND TRACK OFF THE VIRGINIA CAPES THIS
EVENING. AHEAD OF THE LOW CENTER PRECIP IN BANDS WILL CONTINUE OVER
THE FORECAST AREA WITH HEAVY RAIN AND THE LIKELIHOOD OF
THUNDERSTORMS BECOMING MORE NUMEROUS THIS AFTERNOON AND THIS
EVENING. A FLOOD WATCH HAS BEEN ISSUED FOR ALL OF EASTERN AND
CENTRAL VIRGINIA AND THE MARYLAND LOWER EASTERN SHORES.
ABUNDANT RAINFALL IS EXPECTED OVER THE FORECAST AREA THIS
MORNING...WITH MAXIMUM PRECIPITATION FROM THIS SYSTEM PROGGED OVER
NORTHEASTERN VIRGINIA AND THE LOWER EASTERN SHORE THIS AFTERNOON.
FLOOD WARNINGS WILL BE ISSUED LATTER TODAY AS EVENT UNFOLDS...
AND CONTINUE THROUGH THIS EVENING. OVER MUCH OF THE FLOOD WATCH
AREA...BETWEEN 1 AND 3 INCHES OF RAIN CAN BE EXPECTED. HOWEVER...
LOCAL AMOUNTS BETWEEN 4 AND 6 INCHES EXPECTED...ESPECIALLY IN
THUNDERSTORMS AREAS. IN ADDITION TO HEAVY RAINFALL PROMOTING FLOOD
POTENTIAL...SEVERE THUNDERSTORMS AND TORNADOES ARE POSSIBLE.

&&

.LONG TERM (THURSDAY THROUGH MONDAY)...
HIGH PRESSURE WILL BUILD ACROSS THE THE GREAT LAKES AND RIDGE DOWN
THE MID ATLANTIC COAST THIS WEEKEND. SLOW MOVING COLD FRONT MOVES
ACROSS THE FORECAST AREA ON SUNDAY. COLDEST AIR OF THE SEASON ON
TAP BEHIND THE FRONT EARLY IN THE WEEK.

&&

AVIATION...IFR CONDITIONS...ESPECIALLY WITH CEILINGS...WILL BECOME
MORE WIDESPREAD LATER THIS MORNING AS THE REMNANTS OF JEANNE MOVE
THROUGH. IFR/MVFR CIGS/VSBYS WILL PREVAIL THROUGH AROUND MIDNIGHT...
THEN GIVE WAY TO VFR OVER MOST AREAS AS WHATS LEFT OF JEANNE PULLS
AWAY THE EXCEPTION MAY BE DOWNWIND OF CHES BAY (INCLUDING ORF AND
ECG)...WHERE THE INCREASING LOW LEVEL NRLY FLOW (COLD ADVECTION) OFF
THE BAY COULD MAINTAIN MVFR CEILINGS WITH THE LOWER STRATO-CU DECKS.

&&

.MARINE...
NO SMALL CRAFT ADVISORY CONDITIONS CURRENTLY...THOUGH ANTICIPATE 5
FT SWELLS TO DEVELOP OVER THE SRN CSTL WATERS (CHINCOTEAGUE S TO
CURRITUCK BCH LGT) NEAR THE OUTER (20NM) PERIMETER. OTHERWISE...
EXPECT SCAS OVER ALL WATERS OVERNIGHT AND ON WED WITH THE ONSET OF
THE NRLY FLOW AND LOW LEVEL COLD ADVECTION (OVER WATER INSTBY). OVER
THE CSTL WATERS EXPECT NEAR GALE CONDITIONS TO DEVELOP ON WED...
THOUGH AT THIS POINT ANTICIPATE OCCASIONAL GUSTS TO 35-40 KTS RATHER
THAN SUSTAINED GALES. HIGH RIP CURRENT RISK TODAY WITH INCREASING
WINDS AND SWELLS 3-4 FEET AT 9 TO 11 SECONDS...COMBINED WITH
ASTRONOMICAL HIGH TIDES AND FULL MOON TODAY.

&&

.HYDROLOGY (TODAY AND TONIGHT)...
ISOLATED RAINFALL RATES ACROSS THE AREA OVERNIGHT WERE NEAR 1/2 INCH
PER HOUR...WITH HEAVIEST RAINS FROM JEANNE OCCURRING TODAY
ESPECIALLY THIS AFTERNOON IN THUNDERSTORMS. A FLOOD WATCH HAS BEEN
ISSUED FOR VA/MD PORTION OF CWA.

&&

&&

SHORT TERM/LONG TERM...22
AVIATION/MARINE...13

In the hours before

Special weather statement, Sep 28, 11:35 AM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1135 AM EDT TUE SEP 28 2004

NCZ015>017-102-VAZ095-097-098-281700-
CAMDEN NC-CHESAPEAKE VA-EASTERN CURRITUCK NC-NORFOLK/PORTSMOUTH VA-
PASQUOTANK NC-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-

...THUNDERSTORMS WITH HEAVY RAIN ARE AFFECTING AREAS FROM ELIZABETH
CITY TO HAMPTON ROADS...

AT 1130 AM...RADAR SHOWED ONE CLUSTER OF THUNDERSTORMS AFFECTING
CHESAPEAKE...PORTSMOUTH AND NORFOLK...MOVING NORTH AT 40 MPH.
ANOTHER CLUSTER OF STORMS WAS BETWEEN ELIZABETH CITY AND
CURRITUCK...MOVING NORTH AT 40 MPH.  THESE CLUSTERS OF STORMS WILL
AFFECT THE AREA FROM ELIZABETH CITY AND CURRITUCK...THROUGH NORFOLK
AND VIRGINIA BEACH...THROUGH 1 PM.

VERY HEAVY RAIN...GUSTY WINDS TO 40 MPH...AND OCCASIONAL LIGHTNING
CAN BE EXPECTED WITH THESE STORMS.  RAINFALL RATES OF AROUND 1 INCH
PER HOUR MAY CAUSE PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS.

NS

Nearby

Tornado Warnings in North Carolina, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.